Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Midland/Odessa, TX

January 1, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 1, 2017, 8:44 PM CST for 4 counties in Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2017, 8:44 PM CST (02:44 UTC)
Expired
Jan 1, 2017, 9:45 PM CST
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 42 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 8:46 PM CSTTSTM WND GST 521 Sw Midland, TXTHUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL AIR AND SPACE PORT
Jan 1, 8:53 PM CSTNON-TSTM WND GST 601 Sw Midland, TXTHUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS54 KMAF 020244
SVRMAF
TXC103-135-329-461-020345-
/O.NEW.KMAF.SV.W.0004.170102T0244Z-170102T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
844 PM CST SUN JAN 1 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Ector County in western Texas...
  Midland County in western Texas...
  Northern Crane County in western Texas...
  Upton County in western Texas...

* Until 945 PM CST

* At 844 PM CST, severe thunderstorms were located along a line
  extending from 8 miles east of Goldsmith to 8 miles northeast of
  Imperial, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Midland, Odessa, Crane, Rankin, Greenwood, West Odessa, Cotton
  Flat, Midkiff, Midland International Air and Space Port, Penwell,
  Spraberry, Crane County Airport, Warfield, Midland Airpark, Skywest
  Airport, King Mountain, Mission Dorado, Odessa Schelemeyer Field,
  North Cowden and Tubbs Corner.

THIS INCLUDES Interstate 20 between mile markers 101 and 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3115 10181 3136 10268 3209 10254 3208 10178
TIME...MOT...LOC 0244Z 281DEG 36KT 3203 10248 3138 10264 

HAIL...<.75IN
WIND...60MPH
 
$$

80
2 follow-up statements
884 
WWUS54 KMAF 020259
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
859 PM CST SUN JAN 1 2017

TXC103-135-329-461-020345-
/O.CON.KMAF.SV.W.0004.000000T0000Z-170102T0345Z/
Ector TX-Midland TX-Crane TX-Upton TX-
859 PM CST SUN JAN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR EASTERN ECTOR...MIDLAND...NORTHERN CRANE AND UPTON COUNTIES...

At 857 PM CST, severe thunderstorms were located along a line
extending from 8 miles northwest of Midland International Air and
Space Port to 9 miles west of Crane, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...A 60 mph wind gust was reported at Midland International 
         Airport. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Midland, Odessa, Crane, Rankin, Greenwood, West Odessa, Cotton Flat,
Midkiff, Midland International Air and Space Port, Penwell,
Spraberry, Crane County Airport, Warfield, Midland Airpark, Skywest
Airport, King Mountain, Mission Dorado, Odessa Schelemeyer Field,
North Cowden and Tubbs Corner.

THIS INCLUDES Interstate 20 between mile markers 101 and 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3115 10181 3136 10268 3209 10254 3208 10178
TIME...MOT...LOC 0257Z 281DEG 36KT 3201 10234 3136 10250 

HAIL...<.75IN
WIND...60MPH
 
$$

80
642 
WWUS54 KMAF 020317
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
917 PM CST SUN JAN 1 2017

TXC103-135-329-461-020345-
/O.CON.KMAF.SV.W.0004.000000T0000Z-170102T0345Z/
Ector TX-Midland TX-Crane TX-Upton TX-
917 PM CST SUN JAN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR SOUTHEASTERN ECTOR...MIDLAND...NORTHEASTERN CRANE AND UPTON
COUNTIES...

At 916 PM CST, severe thunderstorms were located along a line
extending from near Midland to near Crane, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Midland International Airport ASOS. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Midland, Crane, Rankin, Greenwood, Cotton Flat, Midkiff, Midland
International Air and Space Port, Spraberry, Crane County Airport,
Warfield, Midland Airpark, Skywest Airport and King Mountain.

THIS INCLUDES Interstate 20 between mile markers 123 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3115 10181 3130 10241 3207 10223 3208 10178
TIME...MOT...LOC 0316Z 281DEG 36KT 3198 10213 3133 10230 

HAIL...<.75IN
WIND...60MPH
 
$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:02 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jan 1, 5:02 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
502 PM CST Sun Jan 1 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Showers and thunderstorms will spread eastward over the region
through 02/06Z, and likely affect all area terminals.  Strong, gusty
winds could accompany the storms, along with heavy rainfall and
perhaps hail.  Will include MVFR visibility for the wind and rain,
but think ceilings may stay in the low VFR category.  Storms should
move rapidly eastward, with VFR conditions expected at all area
terminals after 02/06Z.

&&

.PREV DISCUSSION... /issued 201 PM CST Sun Jan 1 2017/

A well defined upper low INVOF SE AZ is moving e and will track
across the CWFA overnight and mosaic radar shows -SHRA moving into
far W TX. Models have been consistent in handling the feature over
past few days and we believe it has high predictability, thus the 60-
90% PoPs. It still appears that the low will waste no time moving
across CWFA. Precip is expected to impact the wrn CWFA between 00Z-
03Z and then central and ern CWFA between 03Z-09Z. TSRA are mostly
expected as steep LR's and available moisture modulate elevated
CAPES of 400-600 J/KG. Some hail is possible and a mix of snow/sleet
is possible too in the Davis/GDP Mtns above 6500 ft. QPF amounts
have trended up some from yesterday but most rainfall reports are
expected to fall within the .25'-.50" range. The window is brief but
the highest elevations of the Davis/GDP Mtns could see some
snow/sleet, less than an inch. Clearing skies in wake of the low and
downslope winds Mon PM will support high temps that area
approximately 5 degrees above normal. On Tue cold air will likely
make a backdoor push into the n-ne CWFA and temps could be as much
as 10 degrees cooler than they were on Mon. GFS/NAM12 show that cold
air slowly makes its way s-sw to the around the Pecos River by 12Z
Wed AM and then to the e slopes of mtns by 00Z/Thur. Canadian/ECMWF
keep cold air north longer. So as noted yesterday there will be
volatility in temp forecast until a better consensus in reached.
Seems to us that the earlier cold push on Wed or Thur is more
likely. Large differences appear in the ensemble runs too (GEFS vs
NAEFS).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     43  66  39  62 /  70   0   0   0
Carlsbad                       39  64  35  66 /  80   0   0   0
Dryden                         45  71  42  76 /  50   0   0   0
Fort Stockton                  42  66  42  70 /  80   0   0   0
Guadalupe Pass                 33  52  36  59 /  80   0   0   0
Hobbs                          36  60  36  60 /  90   0   0   0
Marfa                          33  58  28  66 /  70   0   0   0
Midland Intl Airport           41  64  40  65 /  60   0   0   0
Odessa                         42  63  39  65 /  70   0   0   0
Wink                           39  65  37  67 /  90   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jan 1, 1:38 PM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CST SUN JAN 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CST SUN JAN 1 2017 /1238 PM MST SUN JAN 1 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE WEST TO EAST ACROSS MUCH OF THE
REGION THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY
RAINFALL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS. IN ADDITION...THE HIGHEST ELEVATIONS OF THE GUADALUPE AND
DAVIS MOUNTAINS COULD SEE A BRIEF PERIOD OF SLEET AND SNOW WITH
ACCUMULATIONS LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jan 1, 7:41 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     3 SW HOBBS              32.70N 103.20W
01/01/2017  M69.00 MPH       LEA                NM   ASOS

            THUNDERSTORM WIND GUST OF 69MPH REPORTED AT LEA COUNTY
            REGIONAL AIRPORT

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 7:58 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     10 NE LOCO HILLS        32.92N 103.85W
01/01/2017  M57.00 MPH       EDDY               NM   OTHER FEDERAL

            THUNDERSTORM WIND GUSTS REPORTED AT CAPROCK RAWS

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 8:06 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     3 NW WINK               31.79N 103.19W
01/01/2017  M54.00 MPH       WINKLER            TX   ASOS

            THUNDERSTORM WIND GUST REPORTED AT WINKLER COUNTY AIRPORT

&&

ABIGAIL.DUVAL
Special weather statement, Jan 1, 8:16 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
816 PM CST SUN JAN 1 2017

TXZ050-051-058-060>062-067>069-075-020315-
Midland TX-Reeves County and Upper Trans Pecos TX-Pecos TX-Martin TX-
Andrews TX-Crane TX-Ector TX-Upton TX-Ward TX-Winkler TX-
816 PM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...ECTOR...
EASTERN REEVES...SOUTHEASTERN ANDREWS...EASTERN WARD...MIDLAND...
SOUTHEASTERN WINKLER...SOUTHWESTERN MARTIN...CRANE AND NORTHWESTERN
UPTON COUNTIES UNTIL 915 PM CST...

At 815 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Notrees, or 11 miles east of Kermit, moving
northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Midland, Odessa, Monahans, Grandfalls, West Odessa, Wickett,
Thorntonville, Goldsmith, Cotton Flat, Monahans Sandhills State Park,
Midland International Air and Space Port, Royalty, Notrees, Penwell,
Warfield, Roy Hurd Memorial Airport, Midland Airpark, Skywest
Airport, Mission Dorado and Odessa Schelemeyer Field.

THIS INCLUDES Interstate 20 between mile markers 68 and 148.

LAT...LON 3150 10193 3127 10314 3182 10306 3192 10279
      3208 10280 3210 10229 3209 10192
TIME...MOT...LOC 0215Z 240DEG 49KT 3181 10290

80
Local storm report, Jan 1, 8:25 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 S SEMINOLE            32.67N 102.65W
01/01/2017  M56.00 MPH       GAINES             TX   AWOS

            THUNDERSTORM WIND GUST REPORTED AT GAINES COUNTY AIRPORT

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 8:35 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     1 SW SEAGRAVES          32.93N 102.58W
01/01/2017  M57.00 MPH       GAINES             TX   MESONET

            THUNDERSTORM WIND GUST REPORTED AT THE SEAGRAVES MESONET

&&

ABIGAIL.DUVAL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 6:43 PM CSTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Loving, Reeves, Ward, Winkler47 min
Jan 1, 7:28 PM CSTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Loving, Winkler62 min
Jan 1, 8:16 PM CSTSpecial Weather StatementMAFCrane, Ector, Midland59 min
Jan 1, 8:24 PM CSTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin66 min
Jan 1, 9:24 PM CSTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry66 min
Jan 1, 9:41 PM CSTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton34 min
Jan 1, 10:14 PM CSTSpecial Weather StatementMAFReagan31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.